Skip Nav
Netflix
23 Insanely Sexy GIFs From Orange Is the New Black
Nostalgia
16 Disney Quotes That Will Make Your Heart Melt
Nostalgia
9 Signs You Will Always Be Obsessed With Lisa Frank

Cat Fight

Dear Sugar
About a year and a half ago I started taking the birth control pill and it gave me terrible mood swings. Per my doctors orders, I stayed on the pill as switching pills could make them even worse. In the midst of an emotional roller coaster, I went to a bar with some girlfriends on a break from college.

I had a lot to drink that night and started having a mood swing, the combination of the two was not a good idea and so I called a friend to bring me home. While waiting for my ride, one of my girlfriends and I got into a fight because I was upset and unwilling to talk about it at the bar. As a result of the argument, I lost control and slapped her.

She looked me straight in the face and told me she never wanted to speak to me again. Along with her friendship, I've lost two other girlfriends as a result of my poor reaction to the pill. My friends don't believe that medication can make me act this way and have completely turned their backs on me.

How can I remedy this situation? I don't want to lose these friends forever because of my mood swings. I also am beginning to lose confidence in meeting and making new friends because of my moodiness. Anxious Annabelle

To see DEARSUGAR's answer

Dear Anxious Annabelle
The birth control pill is not right for everyone, and it sometimes takes a trial and error period to find the perfect hormonal match for you. While it is recommended to wait three months to see the true effects of the pill, if you are having adverse reactions, which it sounds like you are, I think it is best to discontinue your usage.

It sounds like alcohol got the best of you that night and you got a little bit carried away emotionally. Understand how upset your friend must be and although she doesn't buy you blaming the pill, apologize to her and tell her you would never intentionally hurt or disrespect her. All friends make mistakes so hopefully, she will accept your apology.

There are many kinds of birth control out there that will not wreak havoc on your emotional well being. Try contacting your gynecologist or visit your local Planned Parenthood to find the right method for you. Hopefully being pill free will give you back your self confidence and your girlfriends.

Around The Web
Join The Conversation
jennifer76 jennifer76 9 years
I still have a hard time believing that anyone would stay on a pill that gave them this much emotional trouble for a full year and a half. But, if it's true, and if it is also true that your doctor has continued to tell you to stay on this pill, then I would change doctors. Like, immediately.
Jinx Jinx 9 years
I can't understand a doctor just leaving you on a pill that would cause such side effects. Or taken one step further, why would you do it to yourself? Find something that suits you better, if thats the problem. The pill can be so dangerous anyways. ------------------------------------------------------ Imagination is more important than knowledge. Knowledge is limited. — Albert Einstein
Marci Marci 9 years
Is staying on the pill really worth all of this? I shoudn't think so and you should consider the suggestions other posters have recommeded here. Then you should get down on your knees and beg for your friend's forgiveness. There's no acceptable hitting in any relationship, but if you talk to her from your heart and ask her to forgive you, she just might. You always have to be prepared for rejection - just in case - but if you were genuine good friends up until that crazy moment, chances are she'll give you another chance. And as honeysugar28 said, let her know you're hurting too.
honeysugar28 honeysugar28 9 years
The pill had the same side effect on me too. I had serious mood swings! I think you should talk to this friend alone without your other friends around and sincerely apologize again. Let her know that you lost control of yourself and that is not who you are. WE ALL make mistakes. If she doesn't forgive then just give her some time and learn from this but if she's a true friend she will if you sincerely apologize and let her know that you're really hurting from this too.
Moni-B Moni-B 9 years
Depo is a high concentration of hormones. My friend had terrible moodswings on Depo. She went to a new doctor and put her on a low dosage BC pill instead. There are different dosages of BC, especially ones that are low enough so that there are minimal mood swings yet high enough to prevent pregnancy. If you're a small girl (i.e. short/ skinny) high dosages of hormones will give you terrible mood swings. Talk to your doctor about this. And apologize profusely to your friend, explaining your situation like you did to Dear (don't forget about the alcohol part, alcohol is a beast). Good luck. Hopefully she will forgive. ~M~
Deba Deba 9 years
Why dont u change pills or try the shot...
jennifer76 jennifer76 9 years
You've been taking a medication for a YEAR AND A HALF that gives you mood swings so bad you are unable to restrain yourself from physically lashing out at good friends? I call bullshizz. Your friends know you better than we do, and if they think you're full of it, they're probably right. Stop making excuses and work on your temper.
vanyvrgs vanyvrgs 9 years
I think your problem is that you are blaming the pill -- I was on the pill and gained a lot of weight, had horrible mood swings etc, then I had to be on a different pill to deal with the depression and the body issues left by the pill but I never, ever hit anyone. Your friends are probably upset because you are not owning up to it as Mme Hart says. Alcohol nor drugs hit her -- you did. I know how hard it is to be in a bad emotional state but you got to let them know that you were having a bad reaction and that exerbated the fact that you did not want to discuss it then and you made a horrible mistake by slapping her because of a, b or c. Dear sugar is right that everyone makes mistakes and if she or they are real good friends eventually they would notice you have grown from the experience and understand how wrong you were regardless of whether you were drunk or on the pill.
bluejeanie bluejeanie 9 years
i would say sorry in person with a card. i'm moody as all hell and when i started on the pill i was nuts. i never slapped anyone though. i would blame this on drunkenness. say you are sorry to your friends, explain that you're on some hormones and don't mess up again. you CAN control your most severe reactions. we learned not to hit in kindergarten.
rubialala rubialala 9 years
I like Masqueraded_Angel's idea to print off information about the side effects of the pill. If your friends have known you for a long time they should know that you don't normally act like that. That is a kind of awful thing that you did, but I think that if you try to explain and beg for forgiveness that they should forgive you. But don't let it happen again! Get off that pill and try something else. Also, don't have low self esteem. This is obviously a concern to you, you didn't just say oh well, screw them. If you are a good friend, you should have no problems making new friends. AFTER you get off this pill! :)
colormesticky colormesticky 9 years
There's always Depo Provera. You'll gain a bunch of weight, but I can guarantee you'll only have one mood.
grl-in-the-world grl-in-the-world 9 years
I can relate to your situation (although I have never slapped a friend, I have been in overly emotional situations caused by medication). I agree with Masqueraded that maybe showing your friend some information on the pill and hormonal fluctuations and explaining how horrible you feel about what went down might be helpful. Another good idea if you have any sort of depression is to STAY AWAY from alcohol completely! It can really make mood swings worse even if you only drink on occasion. And of course it does also make sense to talk to your Dr. about an alternate birth control method. I tried 5 different pills from various companies, at various dosages over the past few years and finally came to the conclusion that it just doesn't work with my body chemistry. Since I've been off it, I've felt so much better!
Mme-Hart Mme-Hart 9 years
OMG! Well, I'd apologize in person, sincerely and without making excuses. Own up to your behaviour, even IF the pill made you do it! The pill didn't slap her, you did...so say you're sorry and that you understand her hurt!
honey31 honey31 9 years
Get off the pill and call your ex friend an apoligze again and if does not except than she is not a friend.
Masqueraded_Angel Masqueraded_Angel 9 years
See, that's why I don't deal with all that harmonal nonsense of pills and patches and whatnot. What you should do is go in to the gyno and request an IUD. It's a little "T" shaped instrument that is put in your uterus and left there. You can be safe for up to 10 years, and it can easily be taken back out if you do decide to get pregnant. Maybe what you can do is print off some information about mood swings and show it to your friends with your explanation. Maybe when they see the cold hard facts in front of them, they'll be more inclined to forgive you. Good luck!
Parenting and Pregnancy Lessons From Friends
Surprising TV Show Set Details
Friends-Themed Bridal Shower
Guys Take Cardboard Cutout of Friend on Vacation
Jennifer Aniston's Best Friends Style
Rachel Green Impression on Saturday Night Live
Tinder For Girls App

POPSUGAR, the #1 independent media and technology company for women. Where more than 75 million women go for original, inspirational content that feeds their passions and interests.

From Our Partners
Latest Love
X